Question

I have had an ileostomy for over 15 years now. I have most recently been having very very high watery output several times a day. I am concerned about dehydration and have been consuming diluted electrolyte drinks.  I  have been hospitalized with very low and nondetectable levels of magnesium in the past, as a result, I am taking 3500-4000 mg of magnesium daily as well as potassium, vitamin D, B12 and 6 mg of Imodium on a daily basis. I am wondering if Rifaximin would help and what type of probiotics I should be taking as the BRAT Diet is not working at all. I don’t have a family doctor and would like to avoid prednisone if at all possible.  

Response

You asked a very good question and very complex. There can be many factors that can cause high output for an ileostomy. I will outline some factors and provide some links to articles to read which may provide some helpful suggestions. Stress This is a very stressful and uncertain time with many changes to our lives.  Our guts have many receptors that react to stress and can cause looser stools.  Infection A bowel infection or food poisoning can cause higher watery output.  Before trying any type of antibiotic such as Rifaximin you should have a stool test done to see if you do have an infection and the test will also indicate what type of antibiotic will kill the bugs causing the infection.   Probiotics I recently attended a lecture and recent research has shown that in some people probiotics “kill” good bacteria in your gut and disrupt the balance of the good bacteria in your guts compounding the problem. Here is a link for more information on probiotics.  https://badgut.org/?s=probiotics.  I suggest contacting a dietician (information provided below) to discuss the use of probiotics. Bloodwork/Dehydration  Dehydration is a real health concern and can affect many organs in your body especially your kidneys. Since you already have experience with dehydration and you are taking medications to keep your electrolytes in balance, I would suggest with this recent change in your output that you get your bloodwork tested again.   Imodium The maximum dose is 16 mg/day, you are only taking 6 mg.  Please speak to a pharmacist about increasing your dose and when is the best time to take it (with meals etc.).   https://www.imodium.ca/.  Here is the link to the Imodium website for more information. Dietitian A dietician can be very helpful in recommending dietary modifications that can impact your output.   To find a dietitian in your area https://members.dietitians.ca/DCMember/s/find-dietitian?language=en_US Some provinces also have a free dietician helpline, in BC it is 811. Rory Hornstein is a dietitian from Alberta and is very knowledgeable about bowel issues and diet.  Her link is http://www.roryrd.com/ Here are some links about dietary suggestions  https://med.virginia.edu/ginutrition/wp-content/uploads/sites/199/2014/04/SBS-diet-8-2017-1.pdf  https://med.virginia.edu/ginutrition/wp-content/uploads/sites/199/2014/04/SBS-snack-ideas-11-2016-1.pdf https://med.virginia.edu/ginutrition/wp-content/uploads/sites/199/2018/09/Homemade-Oral-Rehydration-Solutions-9-2018.pdf I hope the information above is helpful. Wishing you good health and stay safe,     Andrea Manson Andrea Manson RN, BSN, NSWOC, NCA All-round nice person, now retired ????           NSWOCC Logo Our friends over at Nurses Specialized In Wound, Ostomy And Continence Canada (formerly called The Canadian Association for Enterostomal Therapy (CAET)) have renamed their handy look-up page on their website. It was formerly called “Find An ET Nurse” and is now called “Find a NSWOC“. Click on the image to the left or link here to go to their site.
Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
search
categories
Recent Posts
Translate »
X
X